North Carolina, 2011

Tornado in North Carolina, August 18, 2011

August 18, 2011 · NWS ILM · 1 event in 1 county or zone

An inverted surface trough just offshore coupled with light winds and early morning instability resulted in the development of several waterspouts. One of these waterspouts did move onto the coast as a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An inverted surface trough just offshore coupled with light winds and early morning instability resulted in the development of several waterspouts. One of these waterspouts did move onto the coast as a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 6:50 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 6:50 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
750 AM EDT THU AUG 18 2011

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL REASSERT ITSELF TODAY AND PERSIST THROUGH
EARLY NEXT WEEK. THIS WILL RAISE HUMIDITY LEVELS AND BRING A
SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL MOVE ACROSS THE AREA TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 745 AM THURSDAY...LATEST KLTX 88-D RADAR TRENDS INDICATE
NOCTURNAL SHRA/TSRA STILL A THREAT ALONG THE IMMEDIATE COAST AND
WILL CONTINUE WITH POPS. MUCH OF THE CONVECTION OVER THE WATERS IS
CLOSER TO WHERE THE INVERTED COASTAL TROF RESIDES...WHICH EXTENDS
FROM CAPE HATTERAS NC SOUTHWARD TO OFF JACKSONVILLE FL. SOME OF THIS
ACTIVITY WILL CONTINUE TO REACH THE IMMEDIATE COAST BEFORE QUICKLY
DISSIPATING AS IT FURTHER TRACKS ONSHORE AND INLAND. THE DIURNALLY
INDUCED CONVECTION OVER LAND WILL QUICKLY COMMENCE ONCE THE DAYS
INSOLATION COMMENCES. THE NAM MODEL SEEMS TO HAVE A BETTER FEEL WITH
REGARD TO THE COASTAL TROF AND PCPN POTENTIAL...ESPECIALLY WITH WHAT
IS OCCURRING AT THE MOMENT. WITH THIS SAID...HAVE INCREASED POPS AND
CLOUD COVERAGE...ESPECIALLY ACROSS THE COASTAL COUNTIES. THE
ACTIVITY OVER THE COASTAL WATERS SHOULD DIMINISH SOME BY LATE THIS
MORNING. HOWEVER...THE NAM AND TO A LESSER DEGREE THE GFS...INDICATE
A WEAK 5H S/W TROF THAT DROPS ESE AND PARTIALLY AFFECTS THE AREA
THIS AFTERNOON AND NIGHT. THE DYNAMICS FROM THIS FEATURE COULD
INTERACT WITH A WEAK SEA BREEZE AND PRODUCE MORE THAN JUST ISOLATED
CONVECTION BY MIDDAY TODAY THROUGH THIS AFTERNOON. THE BEST PCPN
COVERAGE WILL BE ACROSS THE COASTAL COUNTIES AND ADJACENT WATERS.
OVERALL...LOOK FOR POPS RANGING FROM 0-10 PERCENT WEST OF I-95...UP
TO 30 TO 40 POPS ALONG THE COAST. HAVE ALSO ADVERTISED A BIT MORE
CLOUD COVERAGE ACROSS THE ENTIRE CWA...WHICH HAS RESULTED IN MAX
TEMPS LOWERED BY 1 TO POSSIBLY 3 DEGREES FROM THE PREVIOUS FORECAST.
HAVE ALSO INCREASED MINS TONIGHT BY A FEW DEGREES DUE TO PARTIAL
CLOUD COVERAGE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...BERMUDA HIGH EXTENDS BACK TOWARDS THE
CAROLINAS WHILE A TROUGH BECOMES MORE PRONOUNCED INLAND. IN THE
MID TO UPPER LEVELS A FEW SHORTWAVES MOVE THROUGH FRI AND SAT
BEFORE FLOW. THIS MAY HELP TO ENHANCE AFTN CONVECTION ALONG THE
SEA BREEZE BOUNDARY BOTH FRI AND SAT BUT WILL DEPEND ON TIMING OF
THESE FEATURES. NAM SHOWING PCP WATER VALUES UP CLOSE TO 2 INCHES
ALONG SEA BREEZE CONVERGENT BOUNDARY AS IT PUSHES INLAND FRI
AFTN...BUT A DECENT N-NW STEERING FLOW SHOULD PUSH THE CLOUDS AND
SHOWERS BACK TOWARD THE COAST LATE DAY. SAT LOOKS LIKE MORE OF THE
SAME BUT MAY SEE MORE IN THE WAY OF CONVECTION INLAND GETTING PUSHED
TOWARD THE COAST INTO SAT EVENING. OVERALL A MORE WARM AND HUMID AIR
MASS WITH BETTER CHC OF AFTN SHWRS/TSTMS. TEMPS WILL REACH ABOVE
NORMAL AGAIN WITH HEAT INDICES REACHING UP OVER 100 IN PLACES SAT
AND SUN. 850 TEMPS WILL BE ON THE RISE REACHING ABOUT 20C BY LATE
SUN IN A W-SW FLOW THROUGH THE LOW LEVELS OF THE ATMOSPHERE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...WARM MOIST SOUTHERLY FLOW WILL CONTINUE SUN
INTO MON ON WESTERN PERIPHERY OF BERMUDA HIGH AS PIEDMONT TROUGH
REMAINS PRONOUNCED INLAND ON SUN. BY LATE MON INTO TUES SHORTWAVE
MAY PUSH A COLD FRONT THROUGH. LATEST MODEL RUNS KEEP FRONT
LINGERING AROUND TUES INTO WED INSTEAD OF PUSHING DRIER AIR IN.
WILL HAVE TO FOLLOW CLOSELY TO SEE HOW THIS PANS OUT. ALSO MODELS
CONTINUE TO SHOW A TROPICAL SYSTEM SOMEWHERE IN THE VICINITY OF
FLORIDA BY NEXT FRI.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...CONVECTION WILL REMAIN MOSTLY OFFSHORE THIS
MORNING...FUELED BY MID TO HIGH 80S WATER TEMPS. LOOK FOR ISOLATED
TO SCATTERED CONVECTION TO FIRE ALONG THE SEA BREEZE BOUNDARY
BEGINNING AROUND NOON. WENT WITH VCSH AT THIS TIME...BUT MAY HAVE TO
AMD TO ADD TEMPO GROUP FOR SHOWERS AT THE COASTAL TERMINALS. LIGHT
AND VARIABLE WINDS THIS MORNING WILL BECOME EAST SOUTHEAST WITH THE
RESULTANT. WILL EVALUATE POTENTIAL FOR MORNING FOG ON THE NEXT SET
OF TAFS.

EXTENDED OUTLOOK...FOG POSSIBLE FRIDAY MORNING. SCATTERED AFTN
THUNDERSTORMS POSSIBLE EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 745 AM THURSDAY...NOT A CLEAR CUT WIND FORECAST DUE TO THE
COASTAL TROF OVER THE ATLANTIC WATERS PARALLELING THE CAROLINA
COASTS. HAVE STAYED CLOSER TO THE NAM WITH REGARD TO THIS FEATURE
WHICH BASICALLY FLUCTUATES THE NE-SW TROF AXIS EITHER JUST EAST
AND OFFSHORE...OR PARTIALLY ACROSS THE WATERS. THIS WILL PRODUCE
WIND DIRECTIONS RANGING FROM NE-E DURING THE MORNING...ESE-SSE
DURING THE AFTERNOON AND EVENING. LACK OF A PRESSURE GRADIENT WILL
YIELD WIND SPEEDS AROUND 10 KT...EXCEPT 10-15 KT NEAR THE IMMEDIATE
COAST DUE TO THE AFTERNOON/EVENING SEA BREEZE CIRCULATION. SEAS
GENERALLY IN THE 2 TO 3 FOOT RANGE...WHICH INCLUDES ROUGHLY A 1
FOOT ESE 8-10 SECOND PERIOD GROUND SWELL. SHRA/TSRA ACTIVITY WILL BE
MORE PRONOUNCED DURING THE PREDAWN HOURS THIS MORNING UP TO
MID-MORNING...AND POSSIBLY INCREASED ACTIVITY LATER THIS AFTERNOON
AND NIGHT DUE TO THE DYNAMICS FROM A MID LEVEL S/W TROF.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...SOUTHWESTERLY FLOW ON WESTERN PERIPHERY OF
BERMUDA HIGH BECOMES SLIGHTLY STRONGER BY END OF THE PERIOD...BUT
OVERALL FLOW DOMINATED BY THE LAND/SEA BREEZE. THEREFORE EXPECT
MORE OF AN INCREASED ON SHORE FLOW EACH AFTN AS WINDS BACK TO THE
SSW. A WESTERLY COMPONENT ALOFT MAY HELP TO ENHANCE OFF SHORE FLOW
OVERNIGHT AND MAY SEE SOME SHWRS/TSTMS PUSH OFF SHORE IN THE
EVENINGS. WITH WINDS REMAINING 10 KTS OR LESS EXPECT SEAS TO
REMAIN 3 FT OR LESS.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...SLIGHTLY STRONGER S-SW FLOW WILL PERSIST
THROUGH THE PERIOD AROUND BERMUDA HIGH. SEAS WILL BUILD A LITTLE
TOWARD THE END OF THE PERIOD AS GRADIENT TIGHTENS AS COLD FRONT
APPROACHES WITH SW WINDS PICKING UP NEAR 15 KTS. THIS SHOULD HELP
TO PUSH SEAS UP CLOSER TO 3 TO 4 FT BY MON NIGHT INTO TUES.
OTHERWISE SEAS 3 FT OR LESS SUN INTO MON. WINDS WILL BACK SLIGHTLY
EACH AFTERNOON BECOMING MORE ON SHORE AS SEA BREEZE DEVELOPS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...HDL
Hazardous weather outlook, Aug 18, 3:00 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
400 AM EDT THU AUG 18 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-190800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
400 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-190800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
400 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-190800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
400 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

In the hours before

Local storm report, Aug 18, 9:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     WATER SPOUT      1 S OAK ISLAND          33.91N  78.17W
08/18/2011                   AMZ252             NC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT SPOTTED WATERSPOUT SOUTH OF THE OAK
            ISLAND PIER.

&&

EVENT NUMBER ILM1100498

43
Local storm report, Aug 18, 9:08 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1008 AM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     WATER SPOUT      3 NE CAROLINA BEACH     34.07N  77.86W
08/18/2011                   AMZ250             NC   EMERGENCY MNGR

            MULTIPLE REPORTS OF WATERSPOUTS.

&&

EVENT NUMBER ILM1100499

43

The radar

The Wilmington radar (KLTX), 50 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, New Hanover

When
August 18, 9:15 AM EST to 9:18 AM EST
Where
New Hanover County, 0.45 mi E of Carolina Beach to 0.19 mi ESE of Carolina Beach
Rating
EF0
Path length
0.33 mi
Path width
20 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.031, -77.892

A National Weather Service Storm Survey Team concluded a waterspout came ashore as an EF-0 tornado with winds to 65 mph. The tornado had a path length of one-third of a mile and a maximum path width of 20 yards. The waterspout was moving to the southwest, parallel to the northern portions of Carolina Beach. It eventually moved onto the coast just southeast of the Marriott Hotel at the north end of Carolina Beach Avenue South. The tornado crossed over the dunes and destroyed a wooden dune bridge structure. The tornado crossed near the intersection of Woody Hewett Avenue and Atlanta Avenue causing minor damage to a light pole at a car wash. The tornado tossed patio furniture and umbrellas into the air prior to crossing South Lake Park Boulevard. Video showed that the tornado moved across Carolina Beach Lake and then quickly lifted near the lake's southern shoreline.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340093.